Oklahoma, 2002

Tornado and Hail in Oklahoma, April 16, 2002

April 16, 2002 · NWS OUN · 14 events in 8 counties and zones

13 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 2:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 16, 2:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 16 2002

MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON
ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA.
PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR
WESTERN OKLAHOMA.  THUNDERSTORM DEVELOPMENT APPEARS TO BE
A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD
STILL BE ISOLATED TO WIDELY SCATTERED.  IF STORM CAN DEVELOP...
THEY SHOULD WEAKEN QUICKLY WITH SUNSET.

AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH
INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS.  WEAKER SURFACE
GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP
OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST.

WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING
DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN
WYOMING.  LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE
AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO
NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA.  DURING OVERNIGHT
HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS
NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE.

WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS
THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN
STALL JUST SOUTH OF AREA.  CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY
FARTHER NORTH.  FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION
OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY.  ECMWF WOULD SUGGEST
ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY.

FCSTID = 6
OKC   64  85  65  82 /  20   0  10  20
HBR   58  88  63  85 /  20   0  10  20
SPS   63  87  66  85 /  20   0  10  20
GAG   52  89  61  86 /  10   0  10  20
PNC   63  84  65  82 /  20   0  10  20
DUA   65  85  66  85 /  20   0  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 16, 11:00 AM CST, 5 hours before
OKZ004>048-050>052-TXZ083>090-162300-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST
OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.

THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.

2
Special weather statement, Apr 16, 11:00 AM CST, 5 hours before
OKZ004>048-050>052-TXZ083>090-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN AN UPPER LEVEL STORM SYSTEM WILL MOVING
NORTHEAST OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.

THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.

2
Special weather statement, Apr 16, 11:55 AM CST, 4 hours 5 minutes before
OKZ004>048-050>052-TXZ083>090-162300-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST
OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.

THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.

2

The radar

The Dallas/Ft Worth radar (KFWS), 150 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 tornado. Local standard time, as filed.

Hail, Love

When
April 16, 4:00 PM CST
Where
Love County, 2 mi SW of Marietta
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.917, -97.133

Hail, Bryan

When
April 16, 5:15 PM CST
Where
Bryan County, Bokchito
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.017, -96.133

Hail, Love

When
April 16, 5:33 PM CST
Where
Love County, 3 mi ENE of Thackerville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.817, -97.100

Hail, Love

When
April 16, 5:35 PM CST
Where
Love County, 4 mi S of Marietta
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.883, -97.117

Hail, Murray

When
April 16, 6:04 PM CST
Where
Murray County, 6 mi S of Sulphur
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -96.967

Hail, Johnston

When
April 16, 6:10 PM CST
Where
Johnston County, 2 mi W of Wapanucka
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -96.450

Hail, Carter

When
April 16, 6:17 PM CST
Where
Carter County, Gene Autry
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.283, -97.033

Hail, Jefferson

When
April 16, 6:28 PM CST
Where
Jefferson County, 5 mi ENE of Terral
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -97.850

Hail, Coal

When
April 16, 7:09 PM CST
Where
Coal County, 6 mi SW of Coalgate
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -96.283

Tornado, Atoka

When
April 16, 7:18 PM CST to 7:28 PM CST
Where
Atoka County, 2 mi W of Atoka
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -96.167

This tornado, witnessed by at least one local citizen, formed on the west side of Atoka and moved three miles before dissipating on the north side of Atoka. Damage was sustained to hangar doors at a local airport. A boat inside the hangar was blown outside. A travel trailer was blown over, and damage was sustained to stands at a baseball park.

Hail, Coal

When
April 16, 7:25 PM CST
Where
Coal County, Lehigh
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -96.217

Hail, Atoka

When
April 16, 7:30 PM CST
Where
Atoka County, 3 mi NW of Atoka
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.417, -96.167

Hail, Coal

When
April 16, 7:30 PM CST
Where
Coal County, 4 mi SE of Lehigh
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -96.167

Hail, Love

When
April 16, 8:27 PM CST
Where
Love County, 5 mi SSW of Marietta
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.867, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyThe tornado archive for Oklahoma, 2002Warnings in Oklahoma, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289050, 5288754, 5288757, 5288753, 5288755, 5288756, 5288758, 5288760, 5288759, 5288764, 5288761, 5288762, 5288763, 5289051.